Wisconsin, 2019Winter Storm in Wisconsin, February 11 to 12, 2019
February 11 to 12, 2019 · NWS MPX · 9 events in 9 counties and zones
As with previous storms this month of February, a classic winter storm moved from the Central Plains, northeast across the Midwest, and southern Great Lakes region from late Monday evening, February 11th, to Tuesday afternoon, February 12th. Snow began to fall in southern Minnesota, and into west central Wisconsin during the late evening of Monday, February 11th, and continued through Tuesday…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As with previous storms this month of February, a classic winter storm moved from the Central Plains, northeast across the Midwest, and southern Great Lakes region from late Monday evening, February 11th, to Tuesday afternoon, February 12th.
Snow began to fall in southern Minnesota, and into west central Wisconsin during the late evening of Monday, February 11th, and continued through Tuesday afternoon in west central Wisconsin before weakening. The heaviest snow fell between midnight, and noon Tuesday. Up to six inches of snow fell during this time, with more snow during the afternoon, and early evening. The heaviest fell in Dunn, Chippewa and Eau Claire Counties where locally 8 to 10 inches fell. There were even higher amounts that fell just south and east of Chippewa and Eau Claire Counties.
The highest measured snowfall amounts were:|11.6 inches near Elk Mound. |11.0 inches west of Cornell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 11, 6:19 PM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Feb 11, 6:19 PM CST, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
619 PM CST Mon Feb 11 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 337 PM CST Mon Feb 11 2019
Main changes to the forecast continued a slight eastward shift with
the storm progression, and a slight reduction in snow amounts west
of the Winter Storm Warning that had been issued for western WI
and southeast MN previously.
The various model guidance generally agreed with a slight shift
farther east with the heaviest axis of QPF, and WPC agreed with
lowering QPF. Of course, snow ratios are the other part of the
snowfall forecast equation and we have seen higher ratios somewhat
makeup for a reduction is QPF. Investigating the various ensembles
was a telling signal with quite a drop of the highest ensembles to
near the main cluster, offering more confidence that the Watch area
would very likely see less than 6" of snowfall from this system.
There are multiple upper waves that will be at play tonight and
tomorrow, but the strongest is certainly the low ejecting from near
the panhandle region moving through northern Arkansas/southern
Missouri eventually turning toward Chicago or just east of Chicago
by mid-morning. This track is well southeast of a typical storm to
bring Warning criteria snow to the Twin Cities based on local Winter
Storm Climatology research. The strongest adiabatic omega
(represented well on the 280K surface) lifts through central WI,
grazing west central WI indicating the potential for heavier bands
there tomorrow morning. Differential divergence is also forecast to
maximize from eastern Iowa through central WI which makes sense
given the displacement from the upper jet to the south. We do have
the benefit of PV advection coming down from the northern stream
500H low as it begins to merge with the stronger system to the
south. With that said, the merge takes place after it moves through
our area and the entire system intensifies over the Ohio river
valley. Lastly, there is potential for a burst of moderate to heavy
snow with some marginal instability lifting north from Omaha, which
will impact southwestern MN this evening. Some of the guidance is
highlighting a south to north oriented local QPF maxima with
potential of 4" or so there.
So, converted the Watch area to an advisory and expanded west of the
original watch for generally 3-5" of snow (lower west), with patchy
blowing snow across south central MN during the afternoon. Left far
western MN out of the advisory for now as confidence is lower in
widespread blowing snow impacts, but that area could be added later.
The Winter Storm Warning in western WI remains on track, made the
least changes in this area with 6-10" still expected overall.
.LONG TERM...(Wednesday through Monday)
Issued at 337 PM CST Mon Feb 11 2019
Westerly mid-level flow will foster multiple opportunities for
quick bouts of light snow. The first arrives on Thursday as a weak
northern stream wave moves across the area. The latest model runs
have backed off on the amplitude of this system, and now only look
to bring accumulations of 1 inch or less.
The second window of opportunity for snowfall would be over the
weekend, although agreement between the GFS and ECMWF is quite
poor by Friday. Will therefore only include low POPS at this point
for Saturday night and Sunday.
Temperatures look to remain about 10-20 degrees below normal
through the period, with no big warm-ups or cool-downs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CST Mon Feb 11 2019
Remaining areas with MVFR conditions will deteriorate to IFR
overnight as snow advances northeast. Some scattered snow showers
and patchy freezing drizzle will be possible in the meantime.
Visibilities are expected to range from 1/2 to 3/4SM during the
most intense snowfall overnight and early Tuesday, but there have
been some 1/4SM reports across northwest Iowa and eastern South
Dakota early this evening. The snow will continue to mature this
evening, so will need to watch the potential for heavier snow and
lower visibilities for periods overnight. A gradual tapering off
of snow will occur from west to east Tuesday.
KMSP...Snow is still expected to arrive around 05Z and take maybe
an hour or two to ramp up to full intensity. By mid morning, the
snow should lighten up a bit. Could see rates of around 1/2 inch
per hour overnight.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind W 5-10 kts
Thu...MVFR/IFR. Chance -SN. Wind N 5-10 kts
Fri...MVFR psbl early with a chc of -sn. Wind NW 10-20 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for WIZ014.
Winter Storm Warning from midnight tonight to midnight CST
Tuesday night for WIZ015-016-025>028.
Winter Storm Warning from midnight tonight to 9 PM CST Tuesday
for WIZ023-024.
MN...Winter Weather Advisory from midnight tonight to 6 PM CST
Tuesday for MNZ051>053-059>063-066-068>070.
Winter Weather Advisory until 6 PM CST Tuesday for MNZ067-
075>077.
Winter Weather Advisory until 6 AM CST Tuesday for MNZ065-073.
Winter Weather Advisory until 6 PM CST Tuesday for MNZ074-
082>085-091>093.
Winter Storm Warning until 9 PM CST Tuesday for MNZ078.
&&
SHORT TERM...SPD
LONG TERM...LS
AVIATION...BORGHOFFHazardous weather outlook, Feb 11, 1:02 PM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
102 PM CST Mon Feb 11 2019
MNZ078-WIZ015-016-023>028-121915-
Goodhue-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
102 PM CST Mon Feb 11 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northwest Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Heavy snow is expected tonight through Tuesday evening.
Accumulations of at least 6 inches are expected, with heavier
amounts of 8-12 inches possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Heavy snow will continue into Tuesday evening. Another chance for
accumulating snow returns Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
MNZ041>045-047>070-073>077-082>085-091>093-WIZ014-121915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-
102 PM CST Mon Feb 11 2019
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota and northwest
Wisconsin.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall is expected to begin this evening and
continue into Tuesday. Snowfall amounts of 2 to 6 inches are
expected. Areas of blowing snow will also develop on Tuesday
afternoon, especially from west central into south central
Minnesota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow will continue on Tuesday, tapering off during the afternoon.
Another chance for accumulating snow returns Thursday into Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Winter Storm, Dunn
- When
- February 11, 11:00 PM CST to February 12, 6:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Several weather observers measured between 6 and 9 inches of snow across Dunn County. There was an isolated report of 11.6 inches of snow near Elk Mound.
Winter Storm, Eau Claire
- When
- February 11, 11:00 PM CST to February 12, 8:00 PM CST
- Where
- Eau Claire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
Several weather observers measured around 9 inches of snow across Eau Claire County. Locally higher amounts were likely just south and east of the county.
Winter Storm, Pepin
- When
- February 11, 11:00 PM CST to February 12, 6:00 PM CST
- Where
- Pepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
A few local weather observers measured around 6 inches of snow across Pepin County. The heaviest occurred near Durand.
Winter Storm, Pierce
- When
- February 11, 11:00 PM CST to February 12, 6:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Several weather observers measured around 6 inches of snow across Pierce County.
Winter Storm, St. Croix
- When
- February 11, 11:00 PM CST to February 12, 6:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Several weather observers measured around 6 inches of snow across St. Croix County.
Winter Storm, Chippewa
- When
- February 12, 12:00 AM CST to 8:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.069, -91.280 (the zone’s center; the record gives no point)
Several weather observers measured up to 11 inches of snow across Chippewa County. Most areas received between 6 and 10 inches of snow. The heaviest occurred near Cornell.
Winter Storm, Polk
- When
- February 12, 12:00 AM CST to 6:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Several weather observers measured around 6 inches of snow across Polk County. A few areas measured near 8 inches around Luck and Cedar Lake.
Winter Storm, Barron
- When
- February 12, 2:00 AM CST to 6:00 PM CST
- Where
- Barron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Several weather observers measured around 6 inches of snow across Barron County. Locally higher amounts were measured north and east of the county.
Winter Storm, Rusk
- When
- February 12, 2:00 AM CST to 8:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
There was only one measured report of 7 inches in Ladysmith. However, based on measured snowfall amounts of 8 to 10 inches in northern Chippewa, western Taylor and Phillips, most of Rusk County should have received between 8 and 10 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 11, 20193 deaths · 1 event
- Tornado and Damaging Winds in Mississippi, February 11 to 12, 20191 injured · $130,000 · EF1 · 4 events
- Winter Storm in Wisconsin, February 11 to 13, 20193 injured · $35,000 · 13 events
- Flash Flooding and Flooding in Arkansas, February 11 to 12, 2019$45,000 · 11 events
- Heavy Snow in Idaho, February 11 to 13, 201926 events
- Flash Flooding and Flood in Arkansas, February 11 to 28, 201922 events
- Winter Storm and Winter Weather in Wisconsin, February 11 to 13, 201920 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 13, 201919 events
- Winter Storm in Iowa, February 11 to 12, 201919 events
- Ice Storm and Winter Weather in Illinois, February 11 to 12, 201918 events
- Winter Storm in Pennsylvania, February 11 to 12, 201918 events
- Winter Storm in Iowa, February 11 to 12, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802662, 802668, 802679, 802681, 802684, 802674, 802687, 802670, 802694.